[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.150.57. Please contact the publisher to request reinstatement.
Article
April 27, 1984

Epinephrine for Treatment of Anaphylactic Shock

Author Affiliations

From the Department of Emergency Medicine (Mr Barach and Drs Nowak and Tomlanovich) and the Division of Cardiology (Dr Lee), Henry Ford Hospital, Detroit.

JAMA. 1984;251(16):2118-2122. doi:10.1001/jama.1984.03340400046024
Abstract

SYSTEMIC anaphylactic shock is a medical emergency caused by the release of chemical substances in response to an antigenic stimulus in a previously sensitized person. This stimulus may be food, drugs, blood products, insect venom, or exposure to pollens. Epinephrine has been considered the drug of choice in this emergency. A patient was initially seen in systemic anaphylactic shock secondary to a bee sting and was treated with intravenous (IV) epinephrine. Although the dose used was within the acceptable range advocated by many authors, there were serious early and delayed consequences associated with its use. This led to a review of the literature concerning the use of IV epinephrine in treating systemic anaphylactic shock. The potential problems inherent in uncritically accepting the current recommendations for therapy with IV epinephrine are discussed.

Report of a Case  A 34-year-old previously healthy man was admitted to the emergency department with complaints of rapid

×